Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 5, NWS Charleston, WV

March 21, 2017Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this freeze warning at Mar 21, 2017, 3:48 PM EDT for Carter County, Greenup County, Kentucky. It took effect at Mar 22, 2017, 4:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2017, 3:48 PM EDT (19:48 UTC)
In effect from
Mar 22, 2017, 4:00 AM EDT
Expired
Mar 22, 2017, 8:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS71 KRLX 211948
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
348 PM EDT Tue Mar 21 2017

KYZ101-102-221200-
/O.NEW.KRLX.FZ.W.0005.170322T0800Z-170322T1200Z/
Greenup-Carter-
Including the cities of Flatwoods, Greenup, Grayson, 
and Olive Hill
348 PM EDT Tue Mar 21 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EDT WEDNESDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM EDT Wednesday.

* Temperatures...Lows 30-32 F.

* Timing...Wednesday morning.

* Impacts...Exposed plants may be injured by freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
682 
WWUS71 KRLX 220735
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
335 AM EDT Wed Mar 22 2017


KYZ101-102-221200-
/O.CON.KRLX.FZ.W.0005.170322T0800Z-170322T1200Z/
Greenup-Carter-
Including the cities of Flatwoods, Greenup, Grayson, 
and Olive Hill
335 AM EDT Wed Mar 22 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* Temperatures...In the lower 30s.

* Timing...Wednesday morning.

* Impacts...Exposed plants may be injured by freezing 
  temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
717 
WWUS71 KRLX 221157
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
757 AM EDT Wed Mar 22 2017


KYZ101-102-221300-
/O.EXP.KRLX.FZ.W.0005.000000T0000Z-170322T1200Z/
Greenup-Carter-
Including the cities of Flatwoods, Greenup, Grayson, 
and Olive Hill
757 AM EDT Wed Mar 22 2017

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures, currently hovering around 32 degrees, will continue
to rise as the morning progresses.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 21, 2:15 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 21, 2:15 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
215 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front crosses tonight. High pressure Wednesday night and
Thursday. Warm front Friday morning. Unsettled with waves of
low pressure over the weekend into early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 210 PM Tuesday...

Low stratus will continue to gradually erode through the
remainder of the afternoon. Attention turns to a more potent
cold front to cross later this evening. Near term and hi res
models continue to show a band of -shra with this front. Current
thinking is this may be a bit overdone but will still give some
nod to low pops across the northern lowlands and northern
mountains. Across the high terrain this would be a few hours of
-sn in the air.

CAA ensues, lasting into Wednesday. Normally we would look for
some CAA stratocu to form but models are really dry in the low
levels. As such, expect abundant sunshine, though a bit chilly
for this time of year.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 215 PM Tuesday...

A broad high pressure system will extend from its center over
the Great Lakes region, south and east into the OH Valley and WV
through Wednesday night. This position keeps the area under
northerly flow and cold advection Wednesday night. Models show
H850 temperatures around minus 7C Wednesday night. Together with
clear skies and expected radiational cooling, temperatures will
drop into the mid 20s southern coal fields ranging into the
teens higher elevations northeast mountains. This will pose
another hard freeze Wednesday night through Thursday morning.

The high pressure moves east across the eastern sea board to bring
south southwest flow over the local area by 00Z Friday. Then, a
relatively moist and warm air mass will begin to move over the
region allowing a warm front to spread some rain Thursday night and
Friday. Temperatures on Friday could reach the mid to upper 60s
lowlands, ranging into the low 50s higher elevations.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 215 PM Tuesday...

The atmosphere will continue unsettled while in the warm sector
Thursday night and Friday. Convection right ahead of a cold front
will spread from west to east Saturday and Saturday night.

The actual cold front crosses Sunday as the parent low pressure
center moving over the OH Valley and WV. Have likely PoPs but they
look slower than previous forecast.

Went straight with the blend of all models for temperatures through
the period. Warmer temperatures expected for the weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 210 PM Tuesday...

Low stratus, primarily in the form of MVFR cigs, will gradually
erode thru late afternoon with VFR conditions taking hold across
northern and western sites. A cold front will cross in the 00 to
06Z time frame from northwest to southeast. There may be a brief
shra across the northern sites with a period of MVFR postfrontal
stratocu also possible across the northern sites.

Drier air overwhelms the column Wednesday for abundant sunshine
and VFR conditions dominant.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Development and extent of IFR conditions
Tuesday morning uncertain. Also, timing of improvement to VFR
conditions uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    M    H    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  M    M    H    H    H    H    H    H    M    H    H    M
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z WEDNESDAY...
IFR possible in rain Saturday night and Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...ARJ
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Mar 21, 4:28 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
428 AM EDT Tue Mar 21 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-220830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
428 AM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:03 PM EDTSpecial Weather StatementRLXCarter27 min

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.